DOE PAGES title logo U.S. Department of Energy
Office of Scientific and Technical Information

Title: Attractive strings and five-branes, skew-holomorphic Jacobi forms and moonshine

Abstract

We demonstrate that certain BPS counting functions for both fundamental strings and strings arising from fivebranes wrapping divisors in Calabi-Yau threefolds naturally give rise to skew-holomorphic Jacobi forms at rational and attractor points in the moduli space of string compactifications. For M5-branes wrapping divisors these are forms of weight negative one, and in the case of multiple M5-branes skew-holomorphic mock Jacobi forms arise. We further find that in simple examples these forms are related to skew-holomorphic (mock) Jacobi forms of weight two that play starring roles in moonshine. We discuss examples involving M5-branes on the complex projective plane, del Pezzo surfaces of degree one, and half-K3 surfaces. For del Pezzo surfaces of degree one and certain half-K3 surfaces we find a corresponding graded (virtual) module for the degree twelve Mathieu group. This proposes a more extensive relationship between Mathieu groups and complex surfaces, and a broader role for M5-branes in the theory of Jacobi forms and moonshine.

Authors:
 [1];  [2];  [3]; ORCiD logo [4];  [5];  [5]
  1. Univ. of Amsterdam, Amsterdam (Netherlands)
  2. Emory Univ., Atlanta, GA (United States)
  3. Harvard Univ., Cambridge, MA (United States); McGill Univ., Montreal, QC (Canada)
  4. Univ. of Chicago, Chicago, IL (United States)
  5. Stanford Univ., Palo Alto, CA (United States). Stanford Inst. for Theoretical Physics
Publication Date:
Research Org.:
Harvard Univ., Cambridge, MA (United States)
Sponsoring Org.:
USDOE Office of Science (SC), High Energy Physics (HEP)
OSTI Identifier:
1505229
Grant/Contract Number:  
SC0007870
Resource Type:
Accepted Manuscript
Journal Name:
Journal of High Energy Physics (Online)
Additional Journal Information:
Journal Name: Journal of High Energy Physics (Online); Journal Volume: 2018; Journal Issue: 7; Journal ID: ISSN 1029-8479
Publisher:
Springer Berlin
Country of Publication:
United States
Language:
English
Subject:
72 PHYSICS OF ELEMENTARY PARTICLES AND FIELDS; 79 ASTROPHYSICS, COSMOLOGY AND ASTRONOMY; Black Holes in String Theory; Discrete Symmetries; M-Theory; Superstrings and Heterotic Strings

Citation Formats

Cheng, Miranda C. N., Duncan, John F. R., Harrison, Sarah M., Harvey, Jeffrey A., Kachru, Shamit, and Rayhaun, Brandon C. Attractive strings and five-branes, skew-holomorphic Jacobi forms and moonshine. United States: N. p., 2018. Web. doi:10.1007/jhep07(2018)130.
Cheng, Miranda C. N., Duncan, John F. R., Harrison, Sarah M., Harvey, Jeffrey A., Kachru, Shamit, & Rayhaun, Brandon C. Attractive strings and five-branes, skew-holomorphic Jacobi forms and moonshine. United States. https://doi.org/10.1007/jhep07(2018)130
Cheng, Miranda C. N., Duncan, John F. R., Harrison, Sarah M., Harvey, Jeffrey A., Kachru, Shamit, and Rayhaun, Brandon C. Thu . "Attractive strings and five-branes, skew-holomorphic Jacobi forms and moonshine". United States. https://doi.org/10.1007/jhep07(2018)130. https://www.osti.gov/servlets/purl/1505229.
@article{osti_1505229,
title = {Attractive strings and five-branes, skew-holomorphic Jacobi forms and moonshine},
author = {Cheng, Miranda C. N. and Duncan, John F. R. and Harrison, Sarah M. and Harvey, Jeffrey A. and Kachru, Shamit and Rayhaun, Brandon C.},
abstractNote = {We demonstrate that certain BPS counting functions for both fundamental strings and strings arising from fivebranes wrapping divisors in Calabi-Yau threefolds naturally give rise to skew-holomorphic Jacobi forms at rational and attractor points in the moduli space of string compactifications. For M5-branes wrapping divisors these are forms of weight negative one, and in the case of multiple M5-branes skew-holomorphic mock Jacobi forms arise. We further find that in simple examples these forms are related to skew-holomorphic (mock) Jacobi forms of weight two that play starring roles in moonshine. We discuss examples involving M5-branes on the complex projective plane, del Pezzo surfaces of degree one, and half-K3 surfaces. For del Pezzo surfaces of degree one and certain half-K3 surfaces we find a corresponding graded (virtual) module for the degree twelve Mathieu group. This proposes a more extensive relationship between Mathieu groups and complex surfaces, and a broader role for M5-branes in the theory of Jacobi forms and moonshine.},
doi = {10.1007/jhep07(2018)130},
journal = {Journal of High Energy Physics (Online)},
number = 7,
volume = 2018,
place = {United States},
year = {2018},
month = {7}
}

Journal Article:
Free Publicly Available Full Text
Publisher's Version of Record

Citation Metrics:
Cited by: 3 works
Citation information provided by
Web of Science

Save / Share:

Works referenced in this record:

Heegner cycles, modular forms and jacobi forms
journal, January 1991

  • Skoruppa, Nils-Peter
  • Journal de Théorie des Nombres de Bordeaux, Vol. 3, Issue 1
  • DOI: 10.5802/jtnb.44

Naturality in conformal field theory
journal, January 1989


Calabi–Yau Black Holes and (0,4) Sigma Models
journal, February 2000

  • Minasian, Ruben; Moore, Gregory; Tsimpis, Dimitrios
  • Communications in Mathematical Physics, Vol. 209, Issue 2
  • DOI: 10.1007/PL00020960

Lattices and Codes
book, January 1994


Split states, entropy enigmas, holes and halos
journal, November 2011

  • Denef, Frederik; Moore, Gregory W.
  • Journal of High Energy Physics, Vol. 2011, Issue 11
  • DOI: 10.1007/JHEP11(2011)129

Integral Symmetric Bilinear Forms and some of Their Applications
journal, February 1980


E-strings and N = 4 topological Yang-Mills theories
journal, September 1998


The M5-brane elliptic genus: modularity and BPS states
journal, August 2007


The Betti numbers of the moduli space of stable sheaves of rank 2 on a ruled surface
journal, May 1995


A strong coupling test of S-duality
journal, December 1994


Wall-Crossing Holomorphic Anomaly and Mock Modularity of Multiple M5-Branes
journal, August 2015

  • Alim, Murad; Haghighat, Babak; Hecht, Michael
  • Communications in Mathematical Physics, Vol. 339, Issue 3
  • DOI: 10.1007/s00220-015-2436-3

A Farey tail for attractor black holes
journal, November 2006


Notes on the K3 Surface and the Mathieu Group M 24
journal, March 2011


Umbral moonshine and the Niemeier lattices
journal, June 2014

  • Cheng, Miranda CN; Duncan, John FR; Harvey, Jeffrey A.
  • Research in the Mathematical Sciences, Vol. 1, Issue 1
  • DOI: 10.1186/2197-9847-1-3

Conformal Field Theory
book, January 1997

  • Di Francesco, Philippe; Mathieu, Pierre; Sénéchal, David
  • Graduate Texts in Contemporary Physics
  • DOI: 10.1007/978-1-4612-2256-9

Nonrenormalization of the superstring tension
journal, July 1989


Weight one Jacobi forms and umbral moonshine
journal, February 2018

  • Cheng, Miranda C. N.; Duncan, John F. R.; Harvey, Jeffrey A.
  • Journal of Physics A: Mathematical and Theoretical, Vol. 51, Issue 10
  • DOI: 10.1088/1751-8121/aaa819

Black hole entropy in M-Theory
journal, December 1997


Lattices and Codes
book, September 2012


Black Holes and Hurwitz Class Numbers
text, January 2017


The M5-Brane Elliptic Genus: Modularity and BPS States
text, January 2006


A Farey Tail for Attractor Black Holes
text, January 2006


Split States, Entropy Enigmas, Holes and Halos
text, January 2007


Explicit formulas for the Fourier coefficients of Jacobi and elliptic modular forms
journal, December 1990

  • Skoruppa, Nils-Peter
  • Inventiones Mathematicae, Vol. 102, Issue 1
  • DOI: 10.1007/bf01233438

The Betti numbers of the Hilbert scheme of points on a smooth projective surface
journal, March 1990


Heegner cycles, modular forms and jacobi forms
journal, January 1991

  • Skoruppa, Nils-Peter
  • Journal de Théorie des Nombres de Bordeaux, Vol. 3, Issue 1
  • DOI: 10.5802/jtnb.44

Works referencing / citing this record:

Algebraic surfaces, four-folds and moonshine
journal, February 2019


Vafa–Witten Theory and Iterated Integrals of Modular Forms
journal, March 2019